Texas, 2005

Drought in Texas, August 1 to 31, 2005

August 1 to 31, 2005 · NWS SHV · 13 events in 13 counties and zones

July and August across the country resulted in moderate to extreme drought conditions. The drought and extreme heat resulted in burn bans for much of the middle red river valley country of Northeast Texas.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The abnormally dry summer months of June...July and August across the country resulted in moderate to extreme drought conditions. The drought and extreme heat resulted in burn bans for much of the middle red river valley country of Northeast Texas. The drought continued to take its toll on the agricultural and hydrological communitiy of the region as well. The lack of rainfall through the period resulted in many crops being unusable which put a significant strain on the farming community. Water conservation measures were also in place in some areas as pool stages on various lakes were well below normal. In Tyler, Texas, there were 6 consecutive days of 100+ degrees during the month of August. The warmest was 101 degrees which was set on 8/22, 8/23 and 8/24. In Longview, Texas, there were 5 dates in August in which the temperature met or exceeded 100 degrees. The warmest temperature recorded was 101 degrees on 8/22 and 8/27. Lufkin, Texas had the 9th warmest August on record with the three month summer period of June, July and August ranking as the 2nd warmest on record. Lufkin also recorded their 8th driest summer period of record as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 8:22 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 31, 8:22 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
922 PM CDT SUN JUL 31 2005

.DISCUSSION...

AFTERNOON CONVECTION HAS ENDED...LEAVING SKIES MOSTLY CLEAR.
WILL UPDATE ZONES...MAINLY TO REMOVE MENTION OF EVENING PRECIP.
NO OTHER CHANGES ANTICIPATED.

&&

.POINT TEMPS/POPS...
SHV  74  96  73  97 /   0  10  10  20
MLU  73  94  72  95 /  10  20  20  30
DEQ  66  96  67  97 /   0  10  10  20
TXK  72  96  74  98 /   0  10  10  20
ELD  71  95  72  96 /  10  20  20  30
TYR  70  99  73  98 /   0  10  10  20
GGG  70  98  72  98 /   0  10  10  20
LFK  71  97  71  97 /  10  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

14
Hazardous weather outlook, Jul 31, 11:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN JUL 31 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Red River

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Bowie

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Camp

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Cass

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Franklin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Gregg

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gregg forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Harrison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Marion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Morris

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Smith

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Titus

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Upshur

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480835, 5480927, 5480928, 5480929, 5480930, 5480931, 5480932, 5480933, 5480934, 5480935, 5480936, 5480937, 5480938.